New Mexico, 2012

Flash Flooding and Hail in New Mexico, May 13, 2012

May 13, 2012 · NWS MAF · 8 events in 1 county or zone

A surface ridge across central Texas resulted in southeast winds which allowed for a plentiful supply of moisture across West Texas and southeast New Mexico. A shortwave moved across the area providing a source of lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A surface ridge across central Texas resulted in southeast winds which allowed for a plentiful supply of moisture across West Texas and southeast New Mexico. A shortwave moved across the area providing a source of lift. This lift along with sufficient instability aided in severe thunderstorm development and flash flooding across southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 13, 3:04 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, May 13, 3:04 PM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
504 PM CDT SUN MAY 13 2012

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

MESSY SITUATION SHAPING UP FOR THE NEXT 24 HRS...AS WV IMAGERY
SHOWS AN UPPER TROUGH MOVING THRU THE FOUR CORNERS AREA AND
APPROACHING SE NM/WEST TEXAS. THIS WILL RESULT IN INCREASING
CHANCES OF CONVECTION FOR THE NEXT 24 HRS. FORECAST SOUNDINGS
SUGGEST WIDESPREAD MVFR CIGS ACCOMPANYING CONVECTION...W/IFR VSBYS
ACCOMPANYING THE HEAVIER STORMS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR THE FOLLOWING
     ZONES... ANDREWS...CRANE...DAWSON...ECTOR...GAINES...
     GLASSCOCK...LOVING...MARTIN...MIDLAND...PECOS...REAGAN...
     REEVES COUNTY AND UPPER TRANS PECOS...UPTON...WARD...
     WINKLER.

&&

44
Hazardous weather outlook, May 13, 12:02 PM MST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CDT SUN MAY 13 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
202 PM CDT SUN MAY 13 2012 /102 PM MDT SUN MAY 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT.
SOME OF THE THUNDERSTORMS COULD BE SEVERE...ESPECIALLY ALONG AND
WEST OF A TATUM TO MIDLAND TO SANDERSON LINE. THE MAIN CONCERNS
WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN
ADDITION...HEAVY RAINFALL MAY LEAD TO FLASH FLOODING. RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE IN SOME OF THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD
OVER THE AREA MONDAY...ESPECIALLY ALONG AND EAST OF THE PECOS
RIVER.  HEAVY RAINFALL AND FLASH FLOODING WILL BE THE MAIN
CONCERN WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM CDT OR 4 PM MDT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 13, 5:45 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 PM MDT SUN MAY 13 2012

NMZ028-140115-
EDDY COUNTY PLAINS-
645 PM MDT SUN MAY 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN EDDY COUNTY UNTIL 715 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF COTTONWOOD AT 645
PM MDT...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS
AND 50 MPH WINDS WILL BE POSSIBLE WITH THIS STORM. IN ADDITION...
HEAVY RAIN AND FREQUENT LIGHTNING WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS
OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
May 13, 5:55 PM MST to 5:56 PM MST
Where
Eddy County, 2 mi W of Artesia
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
32.830, -104.434

A thunderstorm moved over Eddy County and produced a 62 mph wind gust two miles west of Artesia.

Hail, Eddy

When
May 13, 6:19 PM MST to 6:24 PM MST
Where
Eddy County, 3 mi N of Artesia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.873, -104.400

Thunderstorm Wind, Eddy

When
May 13, 6:19 PM MST to 6:20 PM MST
Where
Eddy County, 8 mi S of Artesia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.714, -104.400

A thunderstorm moved across Eddy County and produced a 60 mph wind gust eight miles south of Artesia.

Hail, Eddy

When
May 13, 6:20 PM MST to 6:25 PM MST
Where
Eddy County, 12 mi S of Artesia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.656, -104.400

Hail, Eddy

When
May 13, 6:41 PM MST to 6:46 PM MST
Where
Eddy County, 8 mi NW of Carlsbad
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.502, -104.327

Flash Flood, Eddy

When
May 13, 7:00 PM MST to 8:00 PM MST
Where
Eddy County, 0.31 mi WNW of Carlsbad to 0.62 mi WNW of Carlsbad
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.422, -104.235

A thunderstorm produced heavy rain over Eddy County with a report of flash flooding in Carlsbad. There was four to ten inches of runoff on North Lake Road running north out of northeast Carlsbad to Brantley Park. The cost of damage is estimated at zero since there was no damage reported.

Hail, Eddy

When
May 13, 7:15 PM MST to 7:30 PM MST
Where
Eddy County, Whites City
Measured
1 in hail
Reported by
Public
Coordinates
32.170, -104.370

Flash Flood, Eddy

When
May 13, 7:15 PM MST to 8:15 PM MST
Where
Eddy County, 0.84 mi ESE of Happy Vly to 0.81 mi ESE of Happy Vly
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.416, -104.256

A thunderstorm moved over Eddy County and produced heavy rain in Carlsbad. There was six inches of running water over Sixth Street in Carlsbad. Since there was no damage reported, the cost for the damage will be estimated at zero dollars.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374574, 374539, 374576, 374534, 374546, 381977, 374438, 381338.